Alert archive / Wyoming / Red Flag Warnings in 2018

Red Flag Warning 4, NWS Riverton, WY

May 7, 2018Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this red flag warning at May 7, 2018, 2:19 AM MDT for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at May 7, 2018, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2018, 2:19 AM MDT (08:19 UTC)
In effect from
May 7, 2018, 12:00 PM MDT
Expired
May 7, 2018, 6:00 PM MDT
In force
6 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2018-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2018-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
3034 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

728 
WWUS85 KRIW 070819
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
219 AM MDT Mon May 7 2018

WYZ289-072200-
/O.UPG.KRIW.FW.A.0002.180507T1800Z-180508T0000Z/
/O.NEW.KRIW.FW.W.0004.180507T1800Z-180508T0000Z/
Granite/Green/Ferris/Rattlesnake Mountains-
219 AM MDT Mon May 7 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING...

The National Weather Service in Riverton has issued a Red Flag
Warning, which is in effect from noon today to 6 PM MDT this
evening. the Fire Weather Watch is no longer in effect.

* IMPACTS: Low Humidities and Strong Gusty Winds will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
  In Central WY...Fire Weather Zone 289.

* COUNTIES AFFECTED: 
  In Central WY...Southeast Fremont...Southwest Natrona.
  In Southwest WY...Extreme Northeast Sweetwater.

* WIND: West 15 to 25 mph with gusts 25 to 35 mph.

* HUMIDITY: 13 to 15 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ283-072200-
/O.NEW.KRIW.FW.W.0004.180507T1800Z-180508T0000Z/
Upper Wind River Basin/Wind River Basin-
219 AM MDT Mon May 7 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING...

The National Weather Service in Riverton has issued a Red Flag
Warning, which is in effect from noon today to 6 PM MDT this
evening.

* IMPACTS: Low Humidities and Strong Gusty Winds will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
  In Central WY...Fire Weather Zone 283.

* COUNTIES AFFECTED: 
  In Central WY...Fremont.

* WIND: West winds 15 to 25 mph with gusts to 30 mph.

* HUMIDITY: 13 to 15 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
2 follow-up statements
115 
WWUS85 KRIW 071946
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
146 PM MDT Mon May 7 2018

WYZ283-080000-
/O.CON.KRIW.FW.W.0004.000000T0000Z-180508T0000Z/
Upper Wind River Basin/Wind River Basin-
146 PM MDT Mon May 7 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and 
  Strong Gusty Winds will create erratic fire behavior and new 
  fire starts. 

* AFFECTED AREA: 
  In Central WY...Fire Weather Zone 283.

* COUNTIES AFFECTED: 
  In Central WY...Fremont.

* WIND: West 10 to 20 mph with gusts up to 30 mph.

* HUMIDITY: As low as 13 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ289-080000-
/O.CON.KRIW.FW.W.0004.000000T0000Z-180508T0000Z/
Granite/Green/Ferris/Rattlesnake Mountains-
146 PM MDT Mon May 7 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and 
  Strong Gusty Winds will create erratic fire behavior and new 
  fire starts. 

* AFFECTED AREA: 
  In Central WY...Fire Weather Zone 289.

* COUNTIES AFFECTED: 
  In Central WY...Fremont...Natrona.
  In Southwest WY...Sweetwater.

* WIND: West 15 to 25 mph with gusts up to 35 mph.

* HUMIDITY: As low as 13 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
406 
WWUS85 KRIW 072358
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
558 PM MDT Mon May 7 2018

WYZ283-080100-
/O.EXP.KRIW.FW.W.0004.000000T0000Z-180508T0000Z/
Upper Wind River Basin/Wind River Basin-
558 PM MDT Mon May 7 2018

...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING...

Brisk west winds will decrease and shift to a more northerly 
component as the relative humidity creeps back up as a cold front 
just to the north of the area moves south across Central Wyoming 
this evening. Thus the red flag warning will be allowed to expire.

$$

WYZ289-080100-
/O.EXP.KRIW.FW.W.0004.000000T0000Z-180508T0000Z/
Granite/Green/Ferris/Rattlesnake Mountains-
558 PM MDT Mon May 7 2018

...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING...

Brisk west winds will decrease and shift to a more northerly 
component as the relative humidity creeps back up as a cold front 
just to the north of the area moves south across Central Wyoming 
this evening. Thus the red flag warning will be allowed to expire.


$$

http://weather.gov/riverton

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at May 6, 11:53 PM MDT, 2 hours 26 minutes earlier.

Area forecast discussion, May 6, 11:53 PM MDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1153 PM MDT Sun May 6 2018

.SHORT TERM...This evening through Wednesday
Issued at 300 PM MDT Sun May 6 2018

Convection underway over the mountains of central and northern
Wyoming this afternoon. There will be enough mid-level moisture
in difluent southwest flow aloft to keep these firing off the
higher terrain into the early evening. Best chance for lingering
convection through the evening will be across northwest Wyoming,
including Yellowstone National Park. Shortwave over eastern Oregon
will progress into Montana tonight and Monday. Therefore, the
best chance for showers Monday will be along and near the Montana
border. Cooler air will work into the far west and far north
Monday. Other areas will see little temperature change Monday and
conditions will be dry. Drier west to northwest surface flow will
envelop central and southern Wyoming as the shortwave progresses
east across Montana. Fire weather watch remains in effect for
Monday afternoon in central Wyoming, one of only a few areas with
critical fuels. Only limiting factor will be humidity dropping
below 15 percent as surface winds will easily hit 25+ mph.
Shortwave dives east-southeast across South Dakota Tuesday with
northwest flow aloft in its wake. Temperatures will be slightly
cooler in the north and central in this regime. Only area with a
chance of showers will be the Bighorns and northern Johnson
County, and it does not look like much will happen. The remainder
of the area will remain dry. Ridge to the west of the state will
flatten Wednesday with moisture and convection returning to the
far west mountains in the afternoon. 700mb temperatures warm again
to around +10C Wednesday, so highs will be back around 80F. the
continued warm temperatures will keep the mountain snow melt
active. Rises are anticipated on the headwater creeks and
streams for the first half of the work week. Waterways in the
northwest part of the forecast area have shown the best response
thus far given the better-than-average snowpack. Issued
hydrologic outlook to address rises on Pacific Creek and the North
Fork of the Shoshone River at Wapiti.

.LONG TERM...Wednesday night through Sunday night
Issued at 300 PM MDT Sun May 6 2018

Scattered showers and afternoon thunderstorms will be possible
across northern portions Wednesday evening through Thursday night.
Isolated showers and storms will be possible elsewhere across the
forecast area. By Friday, scattered showers and afternoon
thunderstorms will be widespread as an upper low digs southward over
the Great Basin. This activity will continue into Saturday as the
upper low begins to track over CO. As a result, temperatures will be
much cooler compared to readings that are expected earlier in the
week. Precipitation chances will gradually subside Saturday night,
as the upper low makes its way over the Plains. Dry and seasonal
conditions are expected for Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1151 PM MDT Sun May 6 2018

VFR conditions will prevail across the region through 06z
Tuesday. Isolated showers and possibly a thunderstorm or two will
continue vicinity and east of a KCOD - 50SM west of KCPR line
through 08z before dissipating.

A cold front will push south to near the Owl Creek Range-Southern
end of the Bighorn Range 18z-21z Monday. West wind 15-20kts with
gusts near 30kts will prevail south of the frontal boundary.
Scattered showers and thunderstorms will mainly push along and
north of the Montana border Monday afternoon, but a few strong
thunderstorms may develop vicinity and north of Interstate 90 in
Johnson County 21z Monday-03z Tuesday. The cold front will push
south to vicinity KCPR-KRIW line around 03z Tuesday with west wind
diminishing south of the front. Local MVFR ceilings may push into
vicinity KCPR after 06z Tuesday.

&&

.FIRE WEATHER...
Issued AT 300 PM MDT Sun May 6 2018

...Fire Weather Watch in Effect Monday Afternoon for Zone 289...

A Fire Weather Watch has been posted for zone 289 Monday afternoon
because of the combination of low relative humidity, gusty west
wind, and unseasonably warm temperatures. Low pressure passing to
the north of the state will generate gusty west wind over southern
and central zones Monday afternoon and early evening. The
combination of the above normal temperatures and gusty wind will
decrease relative humidities. The only chance for showers and an
isolated storm Monday will come near the Montana border in proximity
to the low pressure system. This system will dive into South Dakota
on Tuesday with only a few lingering showers in north-central
Wyoming. Expect slightly cooler temperatures Monday across the far
north and in Johnson and Natrona counties Tuesday. The southwest
will remain unseasonably warm and dry through at least mid-week.
Preliminary indications are that Wednesday will be the warmest day
for many areas, particularly the southwest and far west. Depending
upon wind speeds, Wednesday may need additional highlights in zones
were fuels are critical.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Monday afternoon for WYZ289.

&&

SHORT TERM...CNJ
LONG TERM...LaVoie
AVIATION...Meunier
FIRE WEATHER...CNJ
Hazardous weather outlook, May 6, 2:26 AM MDT, 23 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
226 AM MDT Sun May 6 2018

WYZ001>020-022>030-071100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
226 AM MDT Sun May 6 2018

...Fire Weather Watch for Southeast Fremont and Southwest Natrona
Counties for Monday afternoon...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Isolated to scattered afternoon and evening thunderstorms,
especially in Northern and Western Wyoming.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...Dry and windy conditions will result in elevated fire
weather conditions for Southeast Fremont and Southwest Natrona
Counties Monday afternoon.  Isolated to scattered afternoon and
evening thunderstorms, especially in Northern and central Wyoming.
A few storms could be strong mainly over the lower elevations of
Johnson County.

Wednesday and Thursday...Isolated afternoon and evening
thunderstorms over the area.

Friday and Saturday...A better chance of showers and
thunderstorms over the region.

Warm temperatures through Wednesday will cause high mountain
snowmelt. Streams and tributaries flowing out of the mountains
will see significant rises. Some of them could reach bankfull
conditions. Main stem rivers are expected to rise, but remain
below bankfull.

.SPOTTER INFORMATION STATEMENT...

Spotters activation will not be needed today.

TEAM RIVERTON

In the hours before

Special weather statement, May 7, 2:14 AM MDT, 5 minutes before
Special Weather Statement
National Weather Service Riverton WY
214 AM MDT MON MAY 7 2018

WYZ010-011-070845-
Southeast Johnson County-Northeast Johnson County-
214 AM MDT MON MAY 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY UNTIL
245 AM MDT...

At 214 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northeast of Lake De Smet to 9 miles
northwest of Powder River Rest Area to near Fort Reno Historical
Site. Movement was east at 25 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Strong thunderstorms will be near...
  Powder River Rest Area around 230 AM MDT.

This includes Interstate 90 between mile markers 80 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4370 10602 4369 10615 4428 10633 4456 10653
      4456 10601
TIME...MOT...LOC 0814Z 257DEG 24KT 4455 10651 4428 10631 4377 10615

13

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 2:14 AM MDTSpecial Weather StatementRIWJohnson31 min

Nearby

Red Flag Warnings in Wyoming, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.